This site is intended for health professionals only

Published on 4 September 2007

Share this story:
Twitter
LinkedIn

NPSA issues fungal drug warning

teaser

The National Patient Safety Agency (NPSA) has issued an alert to all healthcare staff over the use of injectable amphotericin.

It follows reports of two deaths and more “near misses” involving patients who have been given the drug, which tackles fungal infections.

The drug is available in lipid and nonlipid formulations that have different dose recommendations.

The NPSA said that confusion over the two products can lead to incorrect doses that can have potentially lethal side-effects, or fail to treat people properly.

It added there have been 53 incidents involving the drug between January 2004 and July 2007 in which two people died, while seven incidents resulted in low harm, one resulted in moderate harm, and 43 resulted in no harm.

Amphotericin comes under several names, including Fungizone, Abelcet, AmBisome and Amphocil.

The NPSA said in a statement: “We are recommending that all NHS and independent sector organisations in England and Wales carry out an immediate risk assessment of amphotericin products and procedures, and that managers should communicate the potential risks related to amphotericin to their staff.

“The deadline for these recommendations to be implemented is 1 October 2007.”

Copyright © PA Business 2007

NPSA



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn